Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 302, NWS Kansas City, MO

September 11, 2000Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 11, 2000, 8:48 PM CDT for Cass County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 8:48 PM CDT (01:48 UTC)
Expired
Sep 11, 2000, 9:45 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, MO

What was reported inside it

TimeReportWhereRemark
Sep 11, 9:30 PM CDTHail 0.75Strasburg, MO
Sep 11, 9:30 PM CDTThunderstorm Wind 52 EStrasburg, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 120148
SVRMCI
MOC037-120245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN WEST CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF HARRISONVILLE

* UNTIL 945 PM CDT

* AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF FREEMAN...OR ABOUT 14
  MILES NORTHEAST OF PAOLA...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELTON AT 855 PM CDT
  PECULIAR AT 900 PM CDT
  HARRISONVILLE AT 910 PM CDT
  PLEASANT HILL AT 915 PM CDT
  GARDEN CITY AT 925 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 70
MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 3882 9459 3852 9460 3847 9414 3882 9415

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:53 PM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Sep 11, 1:53 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 PM CDT MON SEP 11 2000

MAIN FORECAST CONCERNS FOR THE AFTERNOON PACKAGE ARE WITH
PRECIPITATION CHANCES TONIGHT...AND TEMPERATURES THE NEXT SEVERAL
DAYS WITH COLDER AIR MOVING BACK IN.

MODELS SEEM TO BE HANDLING TIMING OF UPPER SHORT WAVE MOVING THROUGH
NORTHERN PLAINS AND THE ASSOCIATED SURFACE FRONT RATHER WELL.
SURFACE WINDS HAVE BEEN OUT OF THE SOUTH SOUTHWEST ACROSS THE
FORECAST AREA THIS MORNING...AND HAVE NOT SHOWN MUCH SIGNS OF
BACKING. WINDS HAVE BACKED IN EASTERN KANSAS WITH BETTER CONVERGENCE
SHOWING UP IN AREAS SOUTH OF MANHATTAN ALONG A PREFRONTAL TROUGH.
LIKE AVN AND RUC IDEA OF BREAKING OUT PRECIP IN NORTHEAST KANSAS
BEFORE 00Z.  OTHERWISE... WILL GO ALONG WITH SPC IDEA OF SQUALL LINE
DEVELOPING WITH FRONT. SOME QUESTION ON WHETHER THIS WILL BE GOING
BY THE TIME THE FRONT ENTERS NORTHWEST MISSOURI THIS AFTERNOON. WILL
KEEP AN EYE ON DEVELOPMENT AND SHADE POPS TO FIT THE SITUATION
BEFORE SENDING ZONES.  AREAS THAT WILL NOT SEE FRONT MOVING IN UNTIL
THIS EVENING LOOK TO HAVE A GOOD SHOT OF MEASURABLE PRECIP WITH
STRONG FRONTOGENISIS AT LOWER LEVELS. FRONT WILL BE RUNNING INTO
PLENTY OF SURFACE MOISTURE AND AREA WILL BE SEEING INCREASING
MOISTURE AT MID LEVELS AS UPPER SHORT WAVE MOVES THROUGH. HAVE
ENOUGH CONFIDENCE THAT WILL UPS POPS A BIT FROM CURRENT ZONE PACKAGE
IN EASTERN AND SOUTHERN PORTIONS OF FORECAST AREA.

FRONT SHOULD SWEEP OUT OF FORECAST AREA BY TUESDAY MORNING...WITH
MORE SEASONABLE TEMPS MOVING IN. LOOKING AT LOWS THIS MORNING BEHIND
FRONT...AND WHERE TEMPS ARE CURRENTLY SITTING...THINK THE GUIDANCE
NUMBERS ARE A LITTLE SLOW ON PICKING UP ON THE COLD AIR TONIGHT...SO
WILL TREND SLIGHTLY COOLER. TEMPS SHOULD STRUGGLE ON TUESDAY WITH
CAA. GUIDANCE NUMBERS MAY BE A SHADE TOO WARM...BUT WILL NOT DEVIATE
TOO MUCH...SINCE SHOULD HAVE PLENTY OF SUNSHINE.

FURTHER OUT...MRF STILL BRINGING A FRONT THROUGH ON THURSDAY AND
TRIES TO BREAK OUT SOME RAIN. CANADIAN KEEPS IT DRY. DO NOT HAVE THE
CONFIDENCE ON THE MOISTURE BEING AVAILABLE FOR MUCH RAIN WITH THE
NEXT FRONT SO WILL HOLD OFF @MENTION OF ANY RAIN AT THIS POINT.

.EAX...NONE.

PC

In the hours before

Local storm report, Sep 11, 8:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    LAWSON                    MO   .75 INCH HAIL
09/11/00   RAY                            REPORTED BY FIRE AND
                                          RESCUE.

JULY
Local storm report, Sep 11, 8:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    DOWNING                   MO   WIND DAMAGE
09/11/00   SCHUYLER                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0820 PM    EDGERTON                 7 KS   60 MPH TSTM GUST
09/11/00   JOHNSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

JULY
Local storm report, Sep 11, 8:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
827 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY! LOCATION....

0738 PM    LUCERNE                   MO   .88 INCH HAIL
09/11/00   PUTNAM                         REPORTED BY PUBLIC.

JULY
Local storm report, Sep 11, 8:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    HIGGINSVILLE              MO   75 MPH TSTM GUST
09/11/00   LAFAYETTE                      REPORTED BY COOPERATIVE
                                          OBSERVER.

JULY
Local storm report, Sep 11, 8:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    KANSAS CITY               KS   60 MPH TSTM GUST
09/11/00   WYANDOTTE                      51ST AND GIBBS. REPORTED
                                          BY LAW ENFORCEMENT
                                        9  OFFICIAL.

JULY
Local storm report, Sep 11, 8:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 PM    EDGERTON                  KS   .88 INCH HAIL
09/11/00   JOHNSON                        REPORTED BY HAM RADIO
                                          OPERATOR.

0840 PM    2 W HILLSDALE             KS   WIND DAMAG*E
09/11/00   MIAMI                          NUMEROUS
                                          TREES/POWERLINES DOWN.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:02 PM CDTSevere Thunderstorm WarningEAXLinn73 min
Sep 11, 7:09 PM CDTSevere Thunderstorm WarningEAXAdair81 min
Sep 11, 7:17 PM CDTSevere Thunderstorm WarningEAXRay73 min
Sep 11, 7:20 PM CDTSevere Thunderstorm WarningEAXCarroll70 min
Sep 11, 7:31 PM CDTSevere Thunderstorm WarningEAXMacon74 min
Sep 11, 7:40 PM CDTSevere Thunderstorm WarningEAXChariton80 min
Sep 11, 7:41 PM CDTSevere Thunderstorm WarningEAXJackson79 min
Sep 11, 7:45 PM CDTSevere Thunderstorm WarningEAXLivingston30 min
Sep 11, 8:00 PM CDTSevere Thunderstorm WarningEAXLafayette75 min
Sep 11, 9:33 PM CDTSevere Thunderstorm WarningEAXJohnson27 min
Sep 11, 9:55 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson50 min
Sep 11, 9:58 PM CDTSevere Thunderstorm WarningEAXBates47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.